Hypoglycemia

Hypoglycemia is low blood sugar. It is considered a symptom, not a disease.

Hypoglycemia most commonly occurs in people who take certain diabetes medications. However, low blood sugar may also be due to abnormal hormone levels or sensitivity to certain body hormones, gastric surgery, a tumor of the pancreas, and genetic disorders that interfere with the body’s ability to breakdown certain food substances, such as fruit sugar. Symptoms of hypoglycemia include shakiness, hunger, lightheadedness, and sweating. People with severe hypoglycemia may pass out. Meal plan or medication changes may help treat hypoglycemia.

Glucose is an important fuel for the body. A low level of glucose in the blood (hypoglycemia) produces symptoms such as tiredness, weakness, shakiness, paleness, confusion and dizziness. In many cases, hypoglycemia occurs as a complication of diabetes treatment. As a result, it is important for people with diabetes to learn to recognize the symptoms of hypoglycemia and know what to do when those symptoms occur.

Insulin is the hormone produced in the pancreas that regulates the metabolism of sugar. Since hypoglycemia may be an indication that there is too much insulin in the blood, the condition is sometimes called an insulin reaction.

Occasionally, hypoglycemia may indicate the presence of underlying disease, including inherited metabolic disorders. It may also occur as a result of taking certain medications, including some that are not for diabetes.

Signs and Symptoms of Hypoglycemia

  • Shakiness
  • Nervousness or Anxiety
  • Sweating, chills and clamminess
  • Irritability or impatience
  • Confusion, including delirium
  • Rapid/fast heartbeat
  • Lightheadedness or dizziness
  • Hunger and Nausea
  • Sleepiness
  • Blurred/impaired vision
  • Tingling or numbness in the lips or tongue
  • Headaches
  • Weakness or fatigue
  • Anger, stubbornness, or sadness
  • Lack of coordination
  • Nightmares or crying out during sleep
  • Seizures
  • Unconsciousness

Glucagon

If left untreated, hypoglycemia may lead to a seizure or unconsciousness (passing out, a coma). In this case, someone else must take over.

Glucagon is a hormone that stimulates your liver to release stored glucose into your bloodstream when your blood glucose levels are too low. Injectable glucagon kits are used as a medication to treat someone with diabetes that has become unconscious from a severe insulin reaction. Glucagon kits are available by prescription. Speak with your health care provider about whether you should buy one, and how and when to use it.

The people you are in frequent contact with (for example, family members, significant others, and coworkers) should also be instructed on how to administer glucagon to treat severe hypoglycemic events. Have them call 911 if they feel they can’t handle the situation (for example, if the hypoglycemic person passes out, does not regain consciousness, or has a seizure, if the care taker does not know how to inject glucagon, or if glucagon is not available).

If glucagon is needed:

  1. Inject glucagon into the individual’s buttock, arm, or thigh, following the manufacturer’s instructions.
  2. When the individual regains consciousness (usually in 5-15 minutes), they may experience nausea and vomiting.
  3. If you have needed glucagon, let your health care provider know, so they can discuss ways to prevent severe hypoglycemia in the future.

Do not:

  • Inject insulin (will lower blood glucose even more)
  • Provide food or fluids (individual can choke)
  • Put hands in mouth (individual can choke)

For more information please see Diabetes